May 21, 2007 was Avandia day in the media. Avandia, whose other name is rosiglitazone, is one of two currently-available drugs in a class of diabetes medications called "TZDs" (thiazolidinediones) or "glitazones". The other is pioglitazone (Actos).
Yesterday saw a flurry of news reports after the New England Journal of Medicine released on-line an scientific article about Avandia and its effects on the heart, titled "Effect of Rosiglitazone on the Risk of Myocardial Infarction and Death from Cardiovascular Causes." The full article is available for viewing on-line, as is an accompanying editorial, "Rosiglitazone and Cardiovascular Risk". David Mendosa also discusses the media reaction at his SharePost, Avandia Anxiety.
The authors of the article examined data from a pooled analysis (meta-analysis) of 42 randomized, controlled clinical trials in which Avandia was compared to either placebo or other anti-diabetic therapies in patients with type 2 diabetes, and concluded that "Rosiglitazone was associated with a significant increase in the risk of myocardial infarction and with an increase in the risk of death from cardiovascular causes that had borderline significance. Our study was limited by a lack of access to original source data, which would have enabled time-to-event analysis. Despite these limitations, patients and providers should consider the potential for serious adverse cardiovascular effects of treatment with rosiglitazone for type 2 diabetes."
Apparently the NEJM article was released a few hours earlier than had been originally planned, and the stock market picked it up, and the share price of the manufacturer (GlaxoSmithKline) fell - leading to a media frenzy breathlessly exaggerating the results of the study on the evening news. The FDA promptly issued a Safety Alert with their take on the safety of Avandia. (I’ve reproduced it at the end of this SharePost.) And, of course, GSK issued a rebuttal press release. But as the media buzz increased, inevitably patients taking Avandia became more worried.
Today, I’ve seen several questions from patients concerned about this issue, and I thought I’d use this forum to answer those questions.
Q) I'm currently using Actos [the other TZD], should I discuss with my doctor about stopping it?
A) Avandia and Actos are both in the same class of medications, and thus there is a possibility that any side effect seen with one might occur with the other. That said, the NEJM article was specifically about Avandia, and the authors stated that Actos was different: "The question as to whether the observed risks of rosiglitazone represent a "class effect" of thiazolidinediones must also be considered. Pioglitazone is a related agent also widely used to treat type 2 diabetes mellitus. However, unlike rosiglitazone, pioglitazone has been studied in a prospective, randomized trial of cardiovascular outcomes, called Prospective Pioglitazone Clinical Trial in Macrovascular Events (PROACTIVE). The primary end point, a broad composite that included coronary and peripheral vascular events, showed a trend toward benefit from pioglitazone (hazard ratio, 0.90; P=0.095). A secondary end point consisting of myocardial infarction, stroke, and death from any cause showed a significant effect favoring pioglitazone (hazard ratio, 0.84; P=0.027). Notably, pioglitazone appears to have more favorable effects on lipids, particularly triglycerides, than does rosiglitazone."
Q) Does Avandia increase the risk of a heart attack only when taking the drug or does the increased risk remain after you stop taking the drug (examples of other drugs would include: Vioxx - increased risk of heart attack stopped when you quit taking the drug, versus Phenfen - apparently resulted in permanent heart valve damage, thus increase in risk continued)?
A) First of all, the increased risk is not proven; it’s only the conclusion of a meta-analysis that was published today. As the FDA said: "FDA has not confirmed the clinical significance of the reported increased risk in the context of other studies." By the nature of the data source (mostly clinical trials that study the drug, not what happens after the drug is stopped), there’s no available information about whether the risk persists after discontinuing Avandia.
Q) The FDA bulletin reported that the pooled analysis indicated that "short-term" treatment (defined as 6 months) suggested an increase of 30-40 percent for risk of a heart attack. What if you have taken Avandia for a longer period of time (in the past or still currently using)?
A) The authors of the NEJM article mention that "Time-to-event data for cardiovascular events were not available in any of these trials" - hence the effect of duration of treatment (if any) is unclear from the present meta-analysis. Most studies in the meta-analysis were 6 months’ duration - in fact the authors deliberately excluded studies of short duration: "Criteria for inclusion in our meta-analysis included a study duration of more than 24 weeks…".
Q) Has there been any preliminary identification of testing that may be able to indicate potential damage or increased risk conditions?
A) FDA answered this one best: "Patients who are taking Avandia, especially those who are known to have underlying heart disease or who are at high risk of heart attack should talk to their doctor about this new information as they evaluate the available treatment options for their type 2 diabetes."
Q) I've been on Avandamet [Avandia and metformin in a combination tablet] for over 2 years. I'm also concerned about the identified risk factors of Avandia. Is there any change to the risks if you take it with metformin?
A) The meta-analysis did look at studies of patients taking both Avandia and metformin, but there’s no discussion whether the risk changed in patients taking both compared to patients taking only Avandia.
And the most important question of all for patients taking Avandia:
Q) Should I stop taking my Avandia?
A) No! As mentioned above, patients who are taking Avandia, especially those who are known to have underlying heart disease or who are at high risk of heart attack should talk to their doctor about this new information as they evaluate the available treatment options for their type 2 diabetes.
And when you go to your physician, bring along the reprint of the FDA Safety Alert, which I reproduce below: